Isolated visceral angioedema: An underdiagnosed complication of ACE inhibitors?

Thomas J. Byrne, David D. Douglas, Michael E. Landis, Jacques P. Heppell

Research output: Contribution to journalArticle

48 Citations (Scopus)

Abstract

Angiotensin-converting enzyme (ACE) inhibitors are known to cause potentially fatal peripheral angioedema in some patients. ACE inhibitors may also cause isolated visceral angioedema, a rarely reported complication. This article describes 2 patients who experienced this complication. Both patients came to medical attention with episodes of recurrent abdominal symptoms that had occurred while taking ACE inhibitors for hypertension. Each patient had undergone surgical procedures for symptoms that persisted after surgery and were ultimately relieved with cessation of their ACE inhibitors. These cases call attention to what may be an underappreciated cause of abdominal pain in patients presenting to emergency departments.

Original languageEnglish (US)
Pages (from-to)1201-1204
Number of pages4
JournalMayo Clinic Proceedings
Volume75
Issue number11
StatePublished - 2000

Fingerprint

Angioedema
Angiotensin-Converting Enzyme Inhibitors
Abdominal Pain
Hospital Emergency Service
Hypertension

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Byrne, T. J., Douglas, D. D., Landis, M. E., & Heppell, J. P. (2000). Isolated visceral angioedema: An underdiagnosed complication of ACE inhibitors? Mayo Clinic Proceedings, 75(11), 1201-1204.

Isolated visceral angioedema : An underdiagnosed complication of ACE inhibitors? / Byrne, Thomas J.; Douglas, David D.; Landis, Michael E.; Heppell, Jacques P.

In: Mayo Clinic Proceedings, Vol. 75, No. 11, 2000, p. 1201-1204.

Research output: Contribution to journalArticle

Byrne, TJ, Douglas, DD, Landis, ME & Heppell, JP 2000, 'Isolated visceral angioedema: An underdiagnosed complication of ACE inhibitors?', Mayo Clinic Proceedings, vol. 75, no. 11, pp. 1201-1204.
Byrne TJ, Douglas DD, Landis ME, Heppell JP. Isolated visceral angioedema: An underdiagnosed complication of ACE inhibitors? Mayo Clinic Proceedings. 2000;75(11):1201-1204.
Byrne, Thomas J. ; Douglas, David D. ; Landis, Michael E. ; Heppell, Jacques P. / Isolated visceral angioedema : An underdiagnosed complication of ACE inhibitors?. In: Mayo Clinic Proceedings. 2000 ; Vol. 75, No. 11. pp. 1201-1204.
@article{842b1d3484e74c9fbf38a61415c926b6,
title = "Isolated visceral angioedema: An underdiagnosed complication of ACE inhibitors?",
abstract = "Angiotensin-converting enzyme (ACE) inhibitors are known to cause potentially fatal peripheral angioedema in some patients. ACE inhibitors may also cause isolated visceral angioedema, a rarely reported complication. This article describes 2 patients who experienced this complication. Both patients came to medical attention with episodes of recurrent abdominal symptoms that had occurred while taking ACE inhibitors for hypertension. Each patient had undergone surgical procedures for symptoms that persisted after surgery and were ultimately relieved with cessation of their ACE inhibitors. These cases call attention to what may be an underappreciated cause of abdominal pain in patients presenting to emergency departments.",
author = "Byrne, {Thomas J.} and Douglas, {David D.} and Landis, {Michael E.} and Heppell, {Jacques P.}",
year = "2000",
language = "English (US)",
volume = "75",
pages = "1201--1204",
journal = "Mayo Clinic Proceedings",
issn = "0025-6196",
publisher = "Elsevier Science",
number = "11",

}

TY - JOUR

T1 - Isolated visceral angioedema

T2 - An underdiagnosed complication of ACE inhibitors?

AU - Byrne, Thomas J.

AU - Douglas, David D.

AU - Landis, Michael E.

AU - Heppell, Jacques P.

PY - 2000

Y1 - 2000

N2 - Angiotensin-converting enzyme (ACE) inhibitors are known to cause potentially fatal peripheral angioedema in some patients. ACE inhibitors may also cause isolated visceral angioedema, a rarely reported complication. This article describes 2 patients who experienced this complication. Both patients came to medical attention with episodes of recurrent abdominal symptoms that had occurred while taking ACE inhibitors for hypertension. Each patient had undergone surgical procedures for symptoms that persisted after surgery and were ultimately relieved with cessation of their ACE inhibitors. These cases call attention to what may be an underappreciated cause of abdominal pain in patients presenting to emergency departments.

AB - Angiotensin-converting enzyme (ACE) inhibitors are known to cause potentially fatal peripheral angioedema in some patients. ACE inhibitors may also cause isolated visceral angioedema, a rarely reported complication. This article describes 2 patients who experienced this complication. Both patients came to medical attention with episodes of recurrent abdominal symptoms that had occurred while taking ACE inhibitors for hypertension. Each patient had undergone surgical procedures for symptoms that persisted after surgery and were ultimately relieved with cessation of their ACE inhibitors. These cases call attention to what may be an underappreciated cause of abdominal pain in patients presenting to emergency departments.

UR - http://www.scopus.com/inward/record.url?scp=0033762359&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033762359&partnerID=8YFLogxK

M3 - Article

C2 - 11075752

AN - SCOPUS:0033762359

VL - 75

SP - 1201

EP - 1204

JO - Mayo Clinic Proceedings

JF - Mayo Clinic Proceedings

SN - 0025-6196

IS - 11

ER -